Alert archive / Wisconsin / Special Weather Statements in 2017
Special Weather Statement, NWS Milwaukee, WI
NWS Milwaukee, WI issued this special weather statement at Jul 5, 2017, 4:45 PM CDT for Iowa County, Wisconsin. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2017, 4:45 PM CDT (21:45 UTC)
- Expired
- Jul 5, 2017, 5:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Milwaukee, WI
County Iowa County, WI
The radar
The Milwaukee radar (KMKX), 134 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 552 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1126 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
480 WWUS83 KMKX 052145 SPSMKX Special Weather Statement National Weather Service Milwaukee/Sullivan WI 445 PM CDT WED JUL 5 2017 WIZ062-067-052215- Lafayette-Iowa- 445 PM CDT WED JUL 5 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LAFAYETTE AND SOUTHERN IOWA COUNTIES... At 444 PM CDT, a strong thunderstorm was located 8 miles southeast of Mineral Point, moving east at 10 mph. Winds in excess of 30 mph and nickel size hail are possible with this storm. Locations impacted include... Mineral Point, Darlington, Belmont, Argyle, Blanchardville, Linden, Cobb, Lamont, Rewey, Hollandale, Platte Mounds, Yellowstone Lake St Park, London and Leslie. LAT...LON 4301 9043 4285 8984 4268 8984 4270 9043 TIME...MOT...LOC 2144Z 275DEG 7KT 4280 9005 $$ MRC
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this special weather statement went out at Jul 5, 3:58 PM CDT, 47 minutes earlier.
Area forecast discussion, Jul 5, 3:58 PM CDT, 47 minutes before
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 358 PM CDT Wed Jul 5 2017 .SHORT TERM... Tonight through Thursday Night...Forecast Confidence is Medium. Showers and thunderstorms that developed over central WI along an outflow boundary continue to expand south and east this afternoon. There are even some storms along the western periphery of the outflow as well. They are weakening as the outflow gets out ahead of the convection. We are watching a few showers pop up along the lake breeze/outflow boundary now. The better instability is over southwest/south central WI where there are higher dewpoints. Surface- based CAPE 2500-3000 j/kg. This is where the storms continue to develop. The bulk shear is very low. The environment is favorable for pulse thunderstorms to produce gusty winds and small hail, but very heavy rain. We are still in an area of enhanced risk for severe storms on Thursday. This seems reasonable given high instability, moderate shear, and a low-level trough moving through Thu evening. Given the projected location of the low level jet nosing into northern WI, a probable scenario is that the better supercells would develop up there and then develop into a more linear complex as it expands southeast. Southern WI would have the better threat for damaging winds and large hail due to lines of thunderstorms. This all may change by tomorrow, but this is the current thinking. .LONG TERM... .Friday through Wednesday...Forecast confidence is medium to low After the cold front moves through late Thursday night, cooler and drier conditions will come in with a ridge of high pressure settling in down around the Mid-Mississippi River Valley region into the weekend. There is a hint of some weak low level moisture return on Saturday night into Sunday which angles up into southwest Wisconsin and could provide some focus for convection. Beyond that going into next week, there are timing differences between the GFS and ECMWF with the next cold front arrival with the GFS being a quicker solution than the ECMWF which pushes it back until mid week. Regardless, the cooler northwest flow aloft pattern appears to hold on through next week. Just a matter of when the next system comes in. && .AVIATION(18Z TAFS)... Scattered showers and thunderstorms into the early evening across south central WI and potentially east central/ southeast WI. This is due to very moist and unstable air over the area. Pea-sized hail and gusty winds are possible, but no severe storms are expected. There is a chance for thunderstorms Thu early afternoon, but the better chance is late Thu afternoon through late Thu evening just ahead of a cold front. Some of these storms could be severe. && .MARINE... Southerly winds will continue through Thu evening. Thunderstorms are likely Thu evening along a cold front. Look for northerly winds behind the front on Friday. Winds and waves are expected to remain below small craft advisory criteria. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Tonight/Thursday Night and Aviation/Marine...Cronce Friday through Wednesday...Halbach
Hazardous weather outlook, Jul 5, 3:47 PM CDT, 58 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 347 PM CDT Wed Jul 5 2017 WIZ046-047-051-052-056>060-062>072-062100- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 347 PM CDT Wed Jul 5 2017 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin, and southeast Wisconsin. .DAY ONE...Tonight Thunderstorms are possible late this afternoon into the evening hours. Gusty winds to 40 mph, small hail to the size of pennies and heavy rainfall are possible with these storms. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday Severe thunderstorms are expected for late Thursday afternoon into Thursday night. The primary threats will be damaging wind to 70 mph and large hail to the size of golf balls. A tornado or two can not be ruled out as well. There also is a chance of thunderstorms on Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter reports of heavy rainfall, small hail and gusty winds are appreciated into tonight. Spotter activation will likely be needed Thursday afternoon and evening. LMZ643>646-062100- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 347 PM CDT Wed Jul 5 2017 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Tonight Thunderstorms are possible with gusty winds to 40 mph occurring ahead of the storms. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday Severe thunderstorms are expected for late Thursday afternoon into Thursday night. The primary threats will be damaging wind and large hail. There also is a chance of thunderstorms on Sunday. Halbach www.weather.gov/mkx
In the hours before
Special weather statement, Jul 5, 4:16 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
416 PM CDT WED JUL 5 2017
WIZ056-062-052145-
Iowa-Sauk-
416 PM CDT WED JUL 5 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN IOWA AND
SOUTHWESTERN SAUK COUNTIES...
At 415 PM CDT, strong thunderstorms were clustered near Muscoda, or 9
miles south of Richland Center, moving east at 5 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Avoca.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4320 9041 4321 9035 4321 9029 4319 9028
4319 9025 4317 9020 4317 9019 4330 9019
4331 9008 4304 9015 4312 9043
TIME...MOT...LOC 2115Z 280DEG 6KT 4321 9032
HENTZSpecial weather statement, Jul 5, 4:19 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Milwaukee/Sullivan WI 419 PM CDT WED JUL 5 2017 WIZ062-067-068-052145- Green-Lafayette-Iowa- 419 PM CDT WED JUL 5 2017 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN LAFAYETTE AND SOUTHEASTERN IOWA COUNTIES... At 418 PM CDT, strong thunderstorms were clustered near Mineral Point, moving east at 5 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Mineral Point, Blanchardville, Hollandale and Yellowstone Lake St Park. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4275 9018 4290 9017 4292 8988 4277 8978 TIME...MOT...LOC 2118Z 261DEG 5KT 4281 9010 HENTZ
Special weather statement, Jul 5, 4:43 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
443 PM CDT WED JUL 5 2017
WIZ056-062-052215-
Iowa-Sauk-
443 PM CDT WED JUL 5 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN IOWA
COUNTY...
At 442 PM CDT, strong thunderstorms were clustered near Muscoda, or
14 miles south of Richland Center, moving east at 15 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Highland, Avoca, Orion, Blackhawk Lake Rec Area and Edmund.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4320 9043 4320 9040 4321 9035 4321 9029
4319 9028 4319 9025 4317 9020 4321 9019
4320 9008 4293 9021 4302 9043
TIME...MOT...LOC 2142Z 288DEG 12KT 4312 9041
HENTZSpecial weather statement, Jul 5, 4:45 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Milwaukee/Sullivan WI 445 PM CDT WED JUL 5 2017 WIZ062-067-052215- Lafayette-Iowa- 445 PM CDT WED JUL 5 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LAFAYETTE AND SOUTHERN IOWA COUNTIES... At 444 PM CDT, a strong thunderstorm was located 8 miles southeast of Mineral Point, moving east at 10 mph. Winds in excess of 30 mph and nickel size hail are possible with this storm. Locations impacted include... Mineral Point, Darlington, Belmont, Argyle, Blanchardville, Linden, Cobb, Lamont, Rewey, Hollandale, Platte Mounds, Yellowstone Lake St Park, London and Leslie. LAT...LON 4301 9043 4285 8984 4268 8984 4270 9043 TIME...MOT...LOC 2144Z 275DEG 7KT 4280 9005 MRC
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 4:16 PM CDT | Special Weather Statement | MKX | Iowa | 29 min |
| Jul 5, 4:19 PM CDT | Special Weather Statement | MKX | Iowa | 26 min |
| Jul 5, 4:43 PM CDT | Special Weather Statement | MKX | Iowa | 32 min |
| Jul 5, 4:47 PM CDT | Special Weather Statement | MKX | Waukesha | 13 min |
| Jul 5, 4:57 PM CDT | Special Weather Statement | MKX | Waukesha | 18 min |
| Jul 5, 5:15 PM CDT | Special Weather Statement | MKX | Waukesha | 30 min |
| Jul 5, 5:30 PM CDT | Special Weather Statement | MKX | Waukesha | 30 min |
| Jul 5, 5:57 PM CDT | Special Weather Statement | MKX | Walworth | 33 min |
Nearby
Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.